Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

The traveling salesman problem in the Heisenberg group: Upper bounding curvature


Authors: Sean Li and Raanan Schul
Journal: Trans. Amer. Math. Soc. 368 (2016), 4585-4620
MSC (2010): Primary 28A75, 53C17
DOI: https://doi.org/10.1090/tran/6501
Published electronically: October 28, 2015
MathSciNet review: 3456155
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if a subset $ K$ in the Heisenberg group (endowed with the Carnot-Carathéodory metric) is contained in a rectifiable curve, then it satisfies a modified analogue of Peter Jones's geometric lemma. This is a quantitative version of the statement that a finite length curve has a tangent at almost every point. This condition complements that of a work by Ferrari, Franchi, and Pajot (2007) except a power 2 is changed to a power 4. Two key tools that we use in the proof are a geometric martingale argument like that of Schul (2007) as well as a new curvature inequality in the Heisenberg group.


References [Enhancements On Off] (What's this?)

  • [BJ94] Christopher J. Bishop and Peter W. Jones, Harmonic measure, $ L^2$ estimates and the Schwarzian derivative, J. Anal. Math. 62 (1994), 77-113. MR 1269200 (95f:30034), https://doi.org/10.1007/BF02835949
  • [Chr90] Michael Christ, A $ T(b)$ theorem with remarks on analytic capacity and the Cauchy integral, Colloq. Math. 60/61 (1990), no. 2, 601-628. MR 1096400 (92k:42020)
  • [Cyg81] Jacek Cygan, Subadditivity of homogeneous norms on certain nilpotent Lie groups, Proc. Amer. Math. Soc. 83 (1981), no. 1, 69-70. MR 619983 (82k:22009), https://doi.org/10.2307/2043893
  • [Dav91] Guy David, Wavelets and singular integrals on curves and surfaces, Lecture Notes in Mathematics, vol. 1465, Springer-Verlag, Berlin, 1991. MR 1123480 (92k:42021)
  • [DS91] G. David and S. Semmes, Singular integrals and rectifiable sets in $ \mathbb{R}^n$: beyond Lipschitz graphs, Astérique 193 (1991).
  • [DS93] Guy David and Stephen Semmes, Analysis of and on uniformly rectifiable sets, Mathematical Surveys and Monographs, vol. 38, American Mathematical Society, Providence, RI, 1993. MR 1251061 (94i:28003)
  • [FFP07] Fausto Ferrari, Bruno Franchi, and Hervé Pajot, The geometric traveling salesman problem in the Heisenberg group, Rev. Mat. Iberoam. 23 (2007), no. 2, 437-480. MR 2371434 (2009f:28004), https://doi.org/10.4171/RMI/502
  • [Hah05] Immo Hahlomaa, Menger curvature and Lipschitz parametrizations in metric spaces, Fund. Math. 185 (2005), no. 2, 143-169. MR 2163108 (2006i:30053), https://doi.org/10.4064/fm185-2-3
  • [Hah07] Immo Hahlomaa, Curvature integral and Lipschitz parametrization in 1-regular metric spaces, Ann. Acad. Sci. Fenn. Math. 32 (2007), no. 1, 99-123. MR 2297880 (2008b:28004)
  • [Jon90] Peter W. Jones, Rectifiable sets and the traveling salesman problem, Invent. Math. 102 (1990), no. 1, 1-15. MR 1069238 (91i:26016), https://doi.org/10.1007/BF01233418
  • [Jui10] Nicolas Juillet, A counterexample for the geometric traveling salesman problem in the Heisenberg group, Rev. Mat. Iberoam. 26 (2010), no. 3, 1035-1056. MR 2789375 (2012b:28008), https://doi.org/10.4171/RMI/626
  • [Li14a] Sean Li, Coarse differentiation and quantitative nonembeddability for Carnot groups, J. Funct. Anal. 266 (2014), no. 7, 4616-4704. MR 3170215, https://doi.org/10.1016/j.jfa.2014.01.026
  • [Li14b] S. Li, Markov convexity and nonembeddability of the Heisenberg group, 2014. arXiv:1404.6751.
  • [LS14] S. Li and R. Schul, An upper bound for the length of a Traveling Salesman path in the Heisenberg group, 2014. arXiv:1403.3951.
  • [Mon02] Richard Montgomery, A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs, vol. 91, American Mathematical Society, Providence, RI, 2002. MR 1867362 (2002m:53045)
  • [Oki92] Kate Okikiolu, Characterization of subsets of rectifiable curves in $ {\bf R}^n$, J. London Math. Soc. (2) 46 (1992), no. 2, 336-348. MR 1182488 (93m:28008), https://doi.org/10.1112/jlms/s2-46.2.336
  • [Paj02] Hervé Pajot, Analytic capacity, rectifiability, Menger curvature and the Cauchy integral, Lecture Notes in Mathematics, vol. 1799, Springer-Verlag, Berlin, 2002. MR 1952175 (2004d:28009)
  • [Sch07a] Raanan Schul, Ahlfors-regular curves in metric spaces, Ann. Acad. Sci. Fenn. Math. 32 (2007), no. 2, 437-460. MR 2337487 (2008j:28005)
  • [Sch07b] Raanan Schul, Subsets of rectifiable curves in Hilbert space--the analyst's TSP, J. Anal. Math. 103 (2007), 331-375. MR 2373273 (2008m:49205), https://doi.org/10.1007/s11854-008-0011-y

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 28A75, 53C17

Retrieve articles in all journals with MSC (2010): 28A75, 53C17


Additional Information

Sean Li
Affiliation: Department of Mathematics, The University of Chicago, Chicago, Illinois 60637
Email: seanli@math.uchicago.edu

Raanan Schul
Affiliation: Department of Mathematics, Stony Brook University, Stony Brook, New York 11794-3651
Email: schul@math.sunysb.edu

DOI: https://doi.org/10.1090/tran/6501
Keywords: Heisenberg group, traveling salesman theorem, Jones $\beta$ numbers, curvature
Received by editor(s): June 28, 2013
Received by editor(s) in revised form: January 15, 2014, and May 9, 2014
Published electronically: October 28, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society